Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Austin/San Antonio, TX

July 22, 2024Bandera County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 22, 2024, 9:58 PM CDT for Bandera County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 9:58 PM CDT (02:58 UTC)
Expired
Jul 23, 2024, 1:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Bandera County, TX

The radar

The Austin/San Antonio radar (KEWX), 89 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WGUS54 KEWX 230258
FFWEWX
TXC019-230600-
/O.NEW.KEWX.FF.W.0009.240723T0258Z-240723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
958 PM CDT Mon Jul 22 2024

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southeastern Bandera County in south central Texas...

* Until 100 AM CDT.

* At 958 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 5 inches of rain have 
  fallen in the Pipe Creek watershed. Additional rainfall amounts up 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Pipe Creek, Bandera Falls, Lakehills, Kronkosky State Natural Area 
  and Lake Medina Shores.

This includes the following streams and drainages...
  Bruins Creek, San Geronimo Creek, Rundale Creek, San Julian Creek, 
  Red Bluff Creek, Bear Springs Creek, Barnes Branch, Madrona Creek, 
  Rocky Creek, South Fork Sangeronimo Creek, Pipe Creek, Medina 
  River, Dry Hollow Creek and Mescal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2976 9894 2978 9891 2972 9878 2963 9886
      2961 9889 2960 9892 2960 9895 2960 9897
      2961 9898 2962 9898 2962 9899 2963 9900
      2965 9901 2968 9902 2970 9902 2971 9901
      2971 9898 2971 9897

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:48 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 6:48 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
648 PM CDT Mon Jul 22 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 155 PM CDT Mon Jul 22 2024

Key Messages
* There is a risk for locally heavy rainfall this afternoon and into
  tonight.
* Isolated pockets of a quick 1-4 inches of rainfall could lead to
  flooding.
* Be alert for flooding through the afternoon and tonight and never
  drive through a flood roadway.

Numerous showers and scattered storms are ongoing across the
southern Edwards Plateau, Hill Country, and northern I-35 corridor
as well as scattered showers and isolated storms across the Coastal
Plains. The actual weak cold front is still just north of the area,
becoming harder to identify, and much of the convection across the
northern CWA is being driven by surface outflow and upper level
forcing. New showers and storms should develop into the I-35
corridor and Rio Grande through the remainder of the afternoon and
well into the evening hours, driven by outflow from the north
working southeast into the instability axis and potentially the sea-
breeze converging inland.

We have seen some pockets of 1-3 inches of rainfall occur this
morning. This will continue to be the case as new activity develops
into the Rio Grande, I-35 corridor, and Coastal Plains. A few HREF
members have been indicating a stripe of heavier rainfall possible
late afternoon and evening stretching from just east of Austin,
southwest through San Antonio, and to near Eagle Pass. This may be
in the region where the outflow to the north and sea-breeze moving
inland merge.

The rain so far has been welcome in drought stricken areas of the
western Hill Country and southern Edwards Plateau, with only a few
Flood Advisories. However, we will have to watch rainfall rates and
storms mergers closely late this afternoon and into the evening for
areas to the east that aren't in drought conditions in addition to
the urban I-35 corridor, which will be more susceptible to a quicker
flood response with any heavy rainfall.

Beyond this evening forecast confidence in placement of showers and
storms becomes low. There is a signal in the HREF and some global
ensembles for the forcing for showers and storms overnight and into
Tuesday morning to focus across the Rio Grande and back into the
southern Edwards Plateau, then Tuesday afternoon and night near the
I-35 corridor and into the Coastal Plains. Again this is lower
confidence, and may ultimately be tied to mesoscale influences and
weak upper level forcing. A threat for isolated pockets of locally
heavy rainfall that could lead to flooding continues during this
time.

With the cloud cover and rain, much cooler temperatures are occurring
today across northern areas, with highs only 80s. High temperatures
Tuesday for most areas are forecast to be in the 80s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 155 PM CDT Mon Jul 22 2024

The wet pattern continues into the extended/long term forecast. Each
day from Wednesday into the upcoming weekend, there are chances for
showers and storms. An upper level short wave axis is forecast to
linger across South Central Texas through Thursday before an upper
level cutoff low develops over the local area extending into the
northeast part of Texas. The shower and thunderstorm activity
depends where the short wave axis sits each day with models favoring
the I-35 corridor and the coastal plains. Can't rule out showers and
storms over the Hill Country and southern Edwards Plateau through
the period, however, the setup is for the heaviest rains to occur
along and east of the I-35 corridor and coastal plains. Each day in
the extended could end up with isolated spots with several inches of
rainfall as forecast precipitable water values are above 2 inches.
So, the forecast message is to stay weather aware as a wet pattern is
in place where some locations may experience minor flooding
especially across roadways, low lying and poor drainage areas.
Beside the welcome rain expected during the extended forecast period,
cooler temperatures are in store with highs in the 80s over most
places and low to mid 90s along the Rio Grande.

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Mon Jul 22 2024

There will be chances for showers and thunderstorms across the area
during the upcoming TAF period. Currently there are storms within
about 10nm of the Austin and San Antonio terminals. These will linger
for another couple of hours. After that timing will be difficult, but
any convection will bring erratic gusty winds and MVFR ceilings and
visibility. Outside of storms conditions will be VFR at all airports.
MVFR ceilings will develop in the Austin and San Antonio areas
overnight, but DRT will remain VFR. Chances for convection will
continue during the day Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  89  73  91 /  60  50  20  50
Austin Bergstrom Intl Airport  73  87  72  88 /  70  60  30  50
New Braunfels Muni Airport     74  88  73  89 /  80  70  30  60
Burnet Muni Airport            71  87  71  89 /  40  40  20  30
Del Rio Intl Airport           74  89  76  96 /  80  50  30  40
Georgetown Muni Airport        71  87  71  88 /  60  40  20  40
Hondo Muni Airport             73  86  72  90 /  80  40  20  50
San Marcos Muni Airport        72  87  72  88 /  80  60  30  50
La Grange - Fayette Regional   73  87  72  84 /  60  80  30  70
San Antonio Intl Airport       74  87  74  89 /  80  60  30  60
Stinson Muni Airport           75  89  75  90 /  80  60  30  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...76
Long-Term...17
Aviation...05
Hazardous weather outlook, Jul 22, 2:04 AM CDT, 19 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
204 AM CDT Mon Jul 22 2024

TXZ171>173-183>194-202>209-217>225-228-230915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
204 AM CDT Mon Jul 22 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms are forecast mainly over the northern
half of the area late morning into the evening which could
produce locally heavy rain and isolated flooding. Thunderstorms
may progress south and southeast through the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple rounds of scattered showers and thunderstorms are
expected through the work week. Any activity will be capable of
producing heavy rainfall which may lead to scattered flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 22, 6:48 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CDT Mon Jul 22 2024

TXZ205-230015-
Bexar TX-
648 PM CDT Mon Jul 22 2024

...A strong thunderstorm will impact portions of northwestern Bexar
County through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helotes, or 10 miles west of San Antonio Int Airport, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Antonio, Leon Valley, Helotes, Fair Oaks Ranch, Shavano Park,
Hollywood Park, Cross Mountain, Leon Springs, The Dominion,
Timberwood Park, Hill Country Village, Grey Forest, Fiesta Texas, and
Scenic Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2963 9842 2949 9860 2963 9873 2974 9862
      2974 9860 2975 9860 2974 9858 2976 9855
TIME...MOT...LOC 2348Z 231DEG 11KT 2958 9863

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:47 PM CDTAreal Flood AdvisoryEWXBexar, Comal6 hr
Jul 22, 8:18 PM CDTAreal Flood AdvisoryEWXBlanco, Llano3 hr
Jul 22, 9:15 PM CDTAreal Flood AdvisoryEWXBurnet, Travis3 hr
Jul 22, 9:46 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jul 22, 11:40 PM CDTAreal Flood AdvisoryEWXTravis3 hr
Jul 23, 2:24 AM CDTAreal Flood AdvisoryEWXEdwards5 hr
Jul 23, 3:37 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Jul 23, 4:12 AM CDTAreal Flood AdvisoryEWXEdwards3 hr
Jul 23, 4:48 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Val Verde4 hr
Jul 23, 5:20 AM CDTAreal Flood AdvisoryEWXKerr108 min
Jul 23, 5:28 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Real6 hr
Jul 23, 5:52 AM CDTSpecial Weather StatementEWXKinney53 min
Jul 23, 5:55 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jul 23, 6:54 AM CDTRiver Flood WarningEWXVal Verde14 hr
Jul 23, 7:08 AM CDTFlash Flood Warning Considerable damage threatEWXKerr7 hr
Jul 23, 7:29 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Real7 hr
Jul 23, 8:17 AM CDTFlash Flood Warning Considerable damage threatEWXKerr6 hr
Jul 23, 8:39 AM CDTRiver Flood WarningEWXLlano36 hr
Jul 23, 8:57 AM CDTFlood WatchEWXBandera, Bexar, Comal, Kendall, Kerr, Medina5 hr
Jul 23, 9:08 AM CDTFlash Flood Warning Considerable damage threatEWXBandera5 hr
Jul 23, 9:10 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde, Val Verde3 hr
Jul 23, 9:39 AM CDTRiver Flood WarningEWXKerr5 hr
Jul 23, 9:39 AM CDTRiver Flood WarningEWXKerr23 hr
Jul 23, 9:42 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kendall, Kerr4 hr
Jul 23, 10:50 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis3 hr
Jul 23, 10:53 AM CDTRiver Flood WarningEWXBandera3 hr
Jul 23, 10:56 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Jul 23, 11:36 AM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
Jul 23, 11:38 AM CDTAreal Flood AdvisoryEWXKendall3 hr
Jul 23, 12:06 PM CDTAreal Flood AdvisoryEWXLee3 hr
Jul 23, 12:29 PM CDTAreal Flood AdvisoryEWXCaldwell, Comal, Guadalupe, Hays2 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXKinney, Uvalde16 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXUvalde18 hr
Jul 23, 2:22 PM CDTRiver Flood WarningEWXUvalde36 hr
Jul 23, 2:50 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell115 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.